We're here to help! Click here to chat with us or call us 24/7 at 770-299-1677.

Lorazepam Overdose Effects, Symptoms & Prevention

Lorazepam, also known by the brand name Ativan, is a benzodiazepine that is typically prescribed to men and women who suffer from anxiety disorders. It can also be used to treat conditions such as IBS, epilepsy, insomnia, and chemotherapy-induced nausea. In some cases, Lorazepam may also be prescribed to individuals suffering from alcohol withdrawal symptoms. In general, it is best to only use Lorazepam for a short period of time. The FDA recommends only a 4-month period of use in order to limit the side effects or potential for abuse that may occur with prolonged use and the need for higher doses.

Though this medication is a legal prescription drug used for legitimate medical and psychological conditions, benzodiazepines are often abused. In 2018, there were approximately 5.2 million adults in the US who abused benzodiazepines. In that same year, there were around 31 million adults prescribed benzos for a number of behavioral health and medical conditions.

Side Effects of Lorazepam Use

When used as directed, Lorazepam can help to induce feelings of relaxation by slowing brain activity within the central nervous system. Like with most medications, Lorazepam does have some side effects that include:

  • Drowsiness or Sedation
  • Dizziness
  • Dry Mouth
  • Restlessness/Excitement
  • Changes in Appetite

These side effects are normal and can be addressed by lowering the current dosage. Abuse of Lorazepam can lead to several negative consequences, especially when more of the drug is taken and when it is taken more often. The more serious side effects include:

  • Respiratory Depression or Failure
  • Seizure
  • Suicidal Ideation
  • Tachycardia
  • Dependence
  • Aggressive Behavior
  • Uncomfortable Withdrawal Symptoms
  • Permanent Cognitive Impairment
  • Loss of Consciousness
  • Amnesia

Lorazepam

Lorazepam Overdose

Like all benzodiazepines, there is a potential for overdose when Lorazepam is abused. Since 2003, there has been an increasing rate in the number of overdose-related deaths due to benzodiazepines. Because Lorazepam is offered as a prescription medication, people generally do not believe that it can be harmful or cause an overdose, but the opposite is in fact true. Knowing the signs of a Lorazepam overdose can help to save a life. These overdose symptoms include:

  • Disorientation
  • Increased Anxiety or Agitation
  • Involuntary Eye Movement or Muscle Contractions
  • Decreased Reflexes
  • Impaired Reaction Time
  • Low Blood Pressure
  • Severe Respiratory Depression or Shallow Breathing
  • Loss of Consciousness
  • Unresponsiveness
  • Coma
  • Death

In most cases where Lorazepam resulted in an overdose-related death, other substances are also present. This specifically includes opioid painkillers. Almost 16% of overdose deaths that involved opioids also involved toxic levels of benzodiazepines.

Preventing Lorazepam Overdose

In order to prevent an overdose, it is recommended not to take Lorazepam outside the prescribed dosage. If you are taking this medication and begin to experience any adverse side effects, speak to your doctor and see if a lower dose or a medication change will solve those complications.

It is also recommended not to take opioids, other benzos, or drink alcohol when taking Lorazepam. Combining alcohol or opioids with high doses of Lorazepam can actually increase the depressant effects of Ativan and may be life-threatening. Because all of these substances are central nervous system depressants, the brain may become dangerously sedated and lead to an immediate risk of overdose or death.

What To Do In The Event Of A Lorazepam Overdose

If you or someone you know overdoses on Lorazepam, the most important thing to do is call 911. Seek medical attention immediately. The sooner paramedics can get to the person, the better their chance is of surviving. If you are with someone who has overdosed, do not leave them. While waiting for medical professionals, try to help them regain consciousness. It can also help to roll the person onto their side so that their airway is not obstructed and they do not choke on their own vomit.

When it comes to Lorazepam overdose treatments, medical professionals will work quickly to ensure that the individual’s airway is not blocked, meaning that a breathing tube may be inserted if necessary. After that, the person may need to undergo stomach pumping to rid the body of any dose of Ativan still in their system so that the body does not metabolize it. The patient will also receive IV fluids and Flumazenil. Flumazenil is a benzodiazepine antagonist, working to counteract the Lorazepam and get the individual through the overdose as safely as possible.

In most states, there are laws protecting an individual from legal consequences if they call for help. Remain calm in this situation and understand that the most important thing to do is help get medical attention for the individual.

Treating Lorazepam Addiction

When it comes to treating an Ativan overdose (lorazepam), or any benzodiazepine overdose, the best treatment option is to seek help through a substance abuse rehab facility. Working with medical professionals and mental healthcare providers to develop a specialized treatment program can not only help address substance use but can also set the client up for long-term success in their sobriety.

The first step towards recovery often begins with benzo detox, and it is safest to do so under medical supervision where non-addictive, FDA-approved medications can be prescribed to minimize withdrawal. Most benzodiazepine-specific treatment centers will offer detoxification services or they will refer you to a nearby facility that is better able to meet your needs.

Some of the best interventions for Lorazepam addiction treatment include behavioral therapies, inpatient treatment, group therapy, and more. We also recommend seeking help from a dual diagnosis treatment facility if an underlying mental illness is the cause of increased Ativan use. A dual diagnosis program will be able to address both conditions simultaneously, offering the best chance for long-term sobriety.

If you or a loved one is struggling with Ativan addiction, the best thing to do is seek professional help as soon as possible.

Leave a Reply

Your email address will not be published. Required fields are marked *